Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 75, NWS Nashville, TN

July 28, 2003Coffee County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 28, 2003, 5:56 PM CDT for Coffee County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2003, 5:56 PM CDT (22:56 UTC)
Expired
Jul 28, 2003, 8:00 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Coffee County, TN

The radar

The Northeast Alabama radar (KHTX), 75 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 282259
FFWBNA
TNC031-290100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
556 PM CDT MON JUL 28 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COFFEE COUNTY IN TENNESSEE

* UNTIL 800 PM CDT

* AT 555 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER NORTH CENTRAL COFFEE COUNTY...OR ABOUT 10 MILES NORTH OF
  MANCHESTER...MOVING SOUTH AT 10 MPH.

* THUNDERSTORMS WITH EXCESSIVE RAINFALL ARE EXPECTED TO CONTINUE 
ACROSS MUCH OF COFFEE COUNTY THROUGH 7 PM CDT. 

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR
IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO
ESCAPE RISING WATER, MOVE TO HIGHER GROUND.

LAT...LON 3569 8615 3556 8622 3550 8595 3557 8594

$$

04
1 follow-up statement
000 
WGUS74 KOHX 290014
FFSBNA
TNC031-290100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
715 PM CDT MON JUL 28 2003

...FLASH FLOOD WARNING FOR COFFEE COUNTY HAS BEEN CANCELED...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT EARLIER
THUNDERSTORMS PRODUCING HEAVY RAINFALL IN NORTHERN COFFEE COUNTY HAVE
WEAKENED...AND MOVED INTO FRANKLIN COUNTY. RADAR ESTIMATES THAT UP TO
TWO INCHES OF RAINFALL OCCURRED IN A SHORT PERIOD OF TIME IN
NORTHWEST CANNON COUNTY...WITH NO MAJOR FLOODING PROBLEMS NOTED.
THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELED.

RUNOFF FROM EARLIER STORMS MAY STILL PRODUCE RISES ALONG AREA
CREEKS AND STREAMS, AND CAN STILL POSE A DANGER. AS ALWAYS, PLEASE DO
NOT ATTEMPT TO DRIVE ACROSS WATER COVERED ROADS.

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:15 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 28, 3:15 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
315 PM CDT MON JUL 28 2003

COOL FRONT EXTENDS FROM THE OKLAHOMA PANHANDLE EASTWARD ACROSS
SOUTHERN MISSOURI TO SOUTHERN KENTUCKY THEN INTO WEST VIRGINIA.
SEVERAL LOCAL BOUNDARIES EXIST TO THE SOUTH OF THE FRONT THAT ARE
BEING GENERATED BY CONVECTIVE ACTIVITY. THE UPPER LEVELS ARE
CHARACTERIZED BY A LARGE H5 LOW OVER THE GULF OF ST LAWRENCE WITH
A SECOND LOW LOCATED IN CENTRAL NORTHERN CANADA. A LARGE RIDGE IS
LOCATED OVER THE WESTERN US IN THE INTERMOUNTAIN AREA AND CENTRAL
ROCKIES. THE TROUGH OVER EASTERN CANADA HAS DEEPENED SEVERAL DECAMETERS
IN THE PAST 24 HOURS...ALLOWING MORE SOUTHWARD MOVEMENT OF THE SURFACE
FRONT.

MODELS SLOWLY DEEPEN THE EASTERN US/CANADIAN TROUGH THROUGH FRIDAY
AS THE SECOND LOW IN CENTRAL CANADA MOVES SOUTHEASTWARD INTO THE
GREAT LAKES. THIS SECOND IMPULSE GENERATES A WAVE ON THE FRONT ON
THURSDAY. DRIER AIR MOVES INTO THE MIDSTATE ON FRIDAY AND SATURDAY.

BNA BB 072/086 069/087 069 18732
CSV BB 067/082 064/084 065 18742

.BNA...NONE.

JLM
Hazardous weather outlook, Jul 28, 5:30 AM CDT, 12 hours 26 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTHWARD FROM THE OHIO VALLEY. THIS FRONT
WILL INTERACT WITH THE HEAT AND HUMIDITY ACROSS MIDDLE TENNESSEE TO
PRODUCE THUNDERSTORMS...ESPECIALLY LATE THIS AFTERNOON AND TONIGHT.
A FEW STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS BEING THE MAIN
THREAT. THE GREATEST PROBABILITY FOR THUNDERSTORMS AND SEVERE
WEATHER WILL BE OVER THE NORTH HALF OF THE MID STATE. LOCALLY HEAVY
RAINFALL WILL OCCUR WITH SOME OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ON AND OFF THROUGH THE PERIOD. ANOTHER COLD FRONT WILL APPROACH
WEDNESDAY NIGHT AND THURSDAY...INCREASING THE CHANCES FOR
THUNDERSTORMS. THIS FRONT WILL ALSO INCREASE THE CHANCE FOR SEVERE
THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING.

13

In the hours before

Local storm report, Jul 28, 3:23 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0323 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    CELINA                    TN   WIND DAMAGE
07/28/03   CLAY                           SHERIFFS OFFICE REPORTED
                                          TREES DOWN ALONG PROCTOR
                                          CREEK ROAD IN THE CENTRAL
                                          WESTERN PART OF THE COUNTY.

0200 PM    ADAMS                     TN   WIND DAMAGE
07/28/03   ROBERTSON                      SHERIFFS OFFICE REPORTED
                                          TREES DOWN NEAR ADAMS AND
                                          CROSSPLAINS.

31
Local storm report, Jul 28, 3:49 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0349 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    CARTHAGE                  TN   WIND DAMAGE
07/28/03   SMITH                          SHERIFFS OFFICE REPORTED
                                          TREES DOWN IN CHESTNUT
                                          MOUND ALONG HIGHWAY 70
                                          EAST.

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:45 PM CDTSevere Thunderstorm WarningOHXRobertson45 min
Jul 28, 2:38 PM CDTSevere Thunderstorm WarningOHXClay, Pickett37 min
Jul 28, 3:17 PM CDTSevere Thunderstorm WarningOHXSmith28 min
Jul 28, 3:34 PM CDTSevere Thunderstorm WarningOHXJackson26 min
Jul 28, 4:05 PM CDTSevere Thunderstorm WarningOHXWilliamson25 min
Jul 28, 4:24 PM CDTSevere Thunderstorm WarningOHXRutherford51 min
Jul 28, 4:30 PM CDTSevere Thunderstorm WarningOHXWarren45 min
Jul 28, 4:55 PM CDTFlash Flood WarningOHXWilliamson2 hr
Jul 28, 5:17 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence43 min
Jul 28, 5:27 PM CDTSevere Thunderstorm WarningOHXBedford33 min
Jul 28, 5:33 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson, Stewart87 min
Jul 28, 5:46 PM CDTSevere Thunderstorm WarningOHXCoffee29 min
Jul 28, 6:05 PM CDTSevere Thunderstorm WarningOHXLincoln40 min
Jul 28, 6:10 PM CDTSevere Thunderstorm WarningOHXFranklin50 min
Jul 28, 6:10 PM CDTTornado WarningOHXMontgomery, Robertson35 min
Jul 28, 6:49 PM CDTTornado WarningOHXCheatham, Montgomery, Robertson41 min

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.